Optic Nerve and steroids and GH therapy and going off steroids

I am a parent of an 8 year old who has been on deflazacort for several years now.  He has also been on GH theapy for a year now.  In a recent eye exam, the doctor noticed an elevated optic nerve using some new technology machine.  I know that both deflazacort and GH can cause increased pressure on the optic nerve.  I should also mention that he takes Protandim, vitamin D, Co Q 10, calcium chews, multivitamins.   

He will have to have an MRI and spinal tap this next week.  If there is any pressure in the spinal fluid, then the neurologist (local Seattle) is saying that deflazacort will have to be discontinued.  

I am concerned about taking him off the deflazacort b/c I anticipate him going downhill super fast.  But, after being off the GH therapy for 3 weeks now, there is no change in the optic nerve elevation.  This is not a swollen nerve but an elevated nerve.  And, yes, I am well aware of the potential harm in continued elevated harm of the elevated optic nerve - blindness.  

I am looking for any feedback from members who have any knowledge about the drugs - steroids or GH - and how long these have effects on the body and stay in the body.  

Have any members had to go through discontinuance of steroids and what did you see?  I am anticipating having loss of ambulation within a month of so and decrease heart and lung function as well.  Anyone ever just reduce the amount and is that helpful in reducing the side effects?  I believe the rule of thumb is .9 per kilo of weight = dosage. 

Thank you,
Char Burke

Views: 547

Reply to This

Replies to This Discussion

i am not sure how your son wil react to going off the steriods, but my son was never on them. But at 8yrs old he was still very mobile. He was still walking up steps and even played tball of course slower than the other boys he was still very independant. He walked until age 12 yrs old. I guess what i am saying is that most boys at 8yrs old are still doing well. My sons lung functions are still good and his heart is very healthy.
Hi Char Burke

My son Johnny has high pressure in his eyes also. We kept a close watch and he has no damage to his eyes. I finally put him on eye drops and the pressure returned to normal. His vision is fine and he had no side effects from the drops. Why does he need an mri and a spinal tap? Michelle
Hi Michelle - Well - Will has what the doctor referred to as an "elevated optic nerve". This is an important nerve that goes into the eye and into the brain. It transmits visual objects into the brain. Anyway Will has been off GH therapy for 2-3 weeks now and so the doctor (neuro) says it must be from the steroids. The steroid literature did state that they can cause inter cranial pressure (ICP). Too much pressure can damage the nerve and eventually cause blindness. The MRI is because the doctor has to rule out that the pressure is not coming from any mass in the brain cavity. The spinal tap measures the velocity of the fluid that comes out. If it measures high, no more steroids per the neurologist. The eye doctor used a new technology machine - so perhaps it is picking up more details than prior. I will say that it's an unusual, rare side effect. Bummer though b/c I hate the thought of him going off the medicine that helps the disease stay at bay. Will does not seem to have symptoms of any pressure - head aches, trouble with vision, nausea, etc. We originally went in for an eye exam b/c of the steroids causing issues. Char Burke
Hi Char,
I wonder if it might be worth switching him to prednisone before taking him off deflazacot if it comes to that to see if it makes any difference, since we know deflazacort affects the eye differenlty thant prenisone, ie cateracts. Due to problems with customs we had to switch Jacob to prednisone for a short while and he did not have any trouble.

Good Luck,
Char Burke

Johnny only was on deflazacort not GH therapy. I kept him on the steroids and started the eye drops for high pressure. The pressure is now normal. I did not investigate any further( spinal tap, mri). His dr felt it was the steroids. What other eye issues? Also Cheri made a good point about prednisone.

Michelle
i guess i'm a little concerned that you feel the steriods are keeping the disease at bay. It might help the boys to feel stronger there for able to do more but it doesn't stop the muscles from being damaged. It might allow them to walk a little longer but each child is different in that as well. My son didn't do steriods at all and his friend did. They both ended up in the wheelchair full time around the same time frame. Another thing they tell you with steriods is that it might help prevent scoliosis later on, that also is different for each child. there are those both on and off steriods that have had to have surgery and then again there are those who don't either. So i guess what i am saying is yes do what you need to do if you feel steriods are best for your son but if he can't take them anymore than thats okay too. Unfortunantly steriods is not a cure, to me it is only putting a bandaide on the disease.
Was the eye exam by an optometrist or opthamologist? I'd get an opinion from more than one opthamologist, and, if there is such a thing, one associated with one of the well respected MD clinics around the country.
Cheri - Good thought. We are working hard to keep his weight down. I would hate to see what it would like like with prednisone. Hard call more weight = more load on the muscles or no steroids. Thank you for the imput and thoughts. It's much appreciated. I will keep it in mind. Char

Cheri Gunvalson said:
Hi Char,
I wonder if it might be worth switching him to prednisone before taking him off deflazacot if it comes to that to see if it makes any difference, since we know deflazacort affects the eye differenlty thant prenisone, ie cateracts. Due to problems with customs we had to switch Jacob to prednisone for a short while and he did not have any trouble.

Good Luck,
Donna - I realize all boys are different. Perhaps I miscommunicated when I said the steroids were keeping the disease at bay. It is inevitable that the DMD will work its' progression. However, I did do alot of research and Dr. Biggars work about boys on steroids vs. boys not on steroids comes to mind. I believe the steroids do have some lasting effects on the heart and lungs. And, I know a 23 year old who is on them - just started. I guess I am pro steroids. Yes, it is very potent drug and yes, it causes many serious side effects. But you are correct in that all boys are different in the diesase and how it plays out. Perhaps it is just hard for me to see that it has helped him and now there is a possibility that it maybe taken away. Our son has a duplication from 54-57 not an exon 50 or 51 deletion which much of the exon skipping research has been based upon. I appreciate your comments and respect your opinion. Thank you for taking the time to express your opinion and view points. Sincerely, Char


donna said:
i guess i'm a little concerned that you feel the steriods are keeping the disease at bay. It might help the boys to feel stronger there for able to do more but it doesn't stop the muscles from being damaged. It might allow them to walk a little longer but each child is different in that as well. My son didn't do steriods at all and his friend did. They both ended up in the wheelchair full time around the same time frame. Another thing they tell you with steriods is that it might help prevent scoliosis later on, that also is different for each child. there are those both on and off steriods that have had to have surgery and then again there are those who don't either. So i guess what i am saying is yes do what you need to do if you feel steriods are best for your son but if he can't take them anymore than thats okay too. Unfortunantly steriods is not a cure, to me it is only putting a bandaide on the disease.
hi Char,
My son is also on deflazacort and genotrophin for about 3 yrs now. Hence i am worried and want to know what kind of test should i ask his dr to check his optic nerve? We regularly see eye dr at 6 months and he checks for cataracts.
I hope your son is ok.
Thanks,
Amrit
Amrit - I don't know the name of the test but it measures the optic nerve. Dialating eye is necessary. The doctor maps the eye so that a baseline is established. Good luck. Char Burke

Amrit said:
hi Char,
My son is also on deflazacort and genotrophin for about 3 yrs now. Hence i am worried and want to know what kind of test should i ask his dr to check his optic nerve? We regularly see eye dr at 6 months and he checks for cataracts.
I hope your son is ok.
Thanks,
Amrit
What are the eye drops being used?



Michelle Scaglione said:
Char Burke

Johnny only was on deflazacort not GH therapy. I kept him on the steroids and started the eye drops for high pressure. The pressure is now normal. I did not investigate any further( spinal tap, mri). His dr felt it was the steroids. What other eye issues? Also Cheri made a good point about prednisone.

Michelle

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2021   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service